Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 111, NWS Charleston, WV

September 25, 20224 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 25, 2022, 12:22 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2022, 12:22 PM EDT (16:22 UTC)
Expired
Sep 25, 2022, 3:08 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 38 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS51 KRLX 251622
FFWRLX
WVC005-019-039-081-251930-
/O.NEW.KRLX.FF.W.0111.220925T1622Z-220925T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1222 PM EDT Sun Sep 25 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  East Central Boone County in central West Virginia...
  Southeastern Kanawha County in central West Virginia...
  West Central Fayette County in southeastern West Virginia...
  Northwestern Raleigh County in southeastern West Virginia...

* Until 330 PM EDT.

* At 1222 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burnwell, Wharton, Van, Powellton, Whitesville, Sylvester, 
  Prenter, Dorothy, Leewood and Eskdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3801 8180 3809 8164 3811 8128 3800 8126
      3787 8164 3790 8176 3791 8176 3791 8177
      3793 8178 3794 8179

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
733 
WGUS71 KRLX 251908
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
308 PM EDT Sun Sep 25 2022

WVC005-019-039-081-251918-
/O.CAN.KRLX.FF.W.0111.000000T0000Z-220925T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Fayette WV-Kanawha WV-Raleigh WV-
308 PM EDT Sun Sep 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL BOONE, 
SOUTHEASTERN KANAWHA, WEST CENTRAL FAYETTE AND NORTHWESTERN RALEIGH 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3801 8180 3809 8164 3811 8128 3800 8126
      3787 8164 3790 8176 3791 8176 3791 8177
      3793 8178 3794 8179

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 11:05 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 25, 11:05 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1105 AM EDT Sun Sep 25 2022

.SYNOPSIS...
Broken line of showers and storms ahead of a cold front today;
some storms could be strong to severe. Drier fall-like weather
returns in the wake of the front Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1108 AM Sunday...

Rain showers ahead of the cold front continue moving east across
the area this afternoon. Isolated thunderstorms could develop
this afternoon and evening, before cold front exodus. Previous
forecast remains on track.

As of 630 AM Sunday...

Added an isolated thunderstorm mention across the south where a few
elevated showers/thunderstorms have developed in warm air
advection.

As of 120 AM Sunday...

Added some fog to the deeper and more protected valleys of the
southern coalfields and northeastern mountains this morning.
Increasing southwesterly flow should impede any of this activity
moving out of the river bottoms.

A broken line of showers and thunderstorms are expected today ahead
of and along an approaching cold front. While kinematics will be
quite strong with deep layer shear approaching 50KTs and low level
storm relative helicity over 200 m2/s2, the early timing of frontal
passage will limit destabilization potential over much of the
forecast area with the best potential generally east of US-119 late
this morning into early this afternoon. The main threats with this
activity will be gusty winds and large hail, although a brief
tornado couldn't be completely ruled out as low level moisture
surges into SW VA/S WV this afternoon.

Winds will be on the breezy side today, generally from the southwest
ahead of the cold front and west behind it, 10-20 mph with gusts
into the mid 20s.

Behind the front this evening winds gradually taper down except in
the mountains where gusts will continue. Will likely see some cold
air stratocumulus developing at least into the mountains, perhaps
more widespread heading into Monday morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 310 AM Sunday...

Overall this period will be dry, and most notable for the cool-
down behind the passage of the front on Sunday. By Tuesday, the
highs and lows are forecast to be at least 10 degrees cooler
than Sunday for most of the area. The broader upper-level trough
will remain over the Great Lakes through the short-term period,
which could allow for a few stray showers in the far northern
part of the CWA, and perhaps the northern mountains. Otherwise,
expect it to be a bit breezy Monday and Tuesday, with peak
gusts at or above 20mph for most of the area Monday, and gusts
over 30mph in the highest ridges in Pocahontas and Randolph
Counties.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 325 AM Sunday...

The weather looks to remain benign for most of this period, as
the upper trough finally departs to the east and high pressure
slowly moves across the eastern Great Lakes. It will remain dry
and cool with temperatures anomalously lower than normal through
at least Friday. Chances for precipitation come back later on
Friday and continue into Saturday due to Tropical Storm Ian
being forecast to ride toward our region, but POPs were capped
under 40 percent due to the uncertainty in the system's track.
There seems to be increasing agreement among both deterministic
and ensemble models that we'll see effects from TS Ian, but it's
not a 'lock' quite yet, and there's still enough spread in
solutions to hesitate saying much on potential impacts just yet.
That said, any decaying tropical system brings the chances for
very heavy and widespread rains, so everyone should plan to keep
an eye on the forecast of Ian.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

Upper and mid-level cloudiness will continue to increase through the
morning hours ahead of an approaching cold front, with chances for
showers and thunderstorms also ramping up by late morning across our
far north. A broken line of showers and storms will then cross the
region through early this afternoon before exiting to the east early
this evening. Some of these storms may become strong and produce
locally gusty winds with the highest likelihood of strong storms
near EKN and BKW.

Behind the front Sunday night, could see some MVFR stratocumulus
developing, especially in upslope favored terrain near EKN.

Winds generally southwesterly 10-15KTs with gusts into the 20s ahead
of the front today, turning westerly and slowly weakening after
frontal passage this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Visibility in isolated heavier showers could be
lower than advertised. TEMPO groups for TSRA may eventually be
required for some terminals late this morning/early this
afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
No widespread IFR conditions are forecast at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP
NEAR TERM...ARJ/JP
SHORT TERM...FK
LONG TERM...FK
AVIATION...JP
Hazardous weather outlook, Sep 25, 3:01 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
301 AM EDT Sun Sep 25 2022

OHZ076-VAZ003-004-WVZ008>011-013>020-024>034-039-040-515>526-260715-
Washington-Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
301 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms are possible from late this morning
into early this afternoon. Damaging wind gusts and large hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-260715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
301 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.